Patterns of Anticoagulation Use and Cardioembolic Risk After Catheter Ablation for Atrial Fibrillation.

Journal Article

There is significant practice variation in oral anticoagulation (OAC) use following catheter ablation for atrial fibrillation. It is not clear whether the risk of cardioembolism increases after discontinuation of OAC following catheter ablation.We identified 6886 patients within a large national administrative claims database who underwent catheter ablation for atrial fibrillation between January 1, 2005, and September 30, 2014. We assessed the effect of time off of OAC by CHA2DS2-VASc score (after adjusting for other comorbidities) on risk of cardioembolism, using Cox proportional hazards models. There was an increase in the use of non-vitamin K OAC after ablation from 0% in 2005 to 69.8% in 2014. OAC discontinuation was high, with only 60.5% and 31.3% of patients remaining on OAC at 3 and 12 months, respectively. The rate of discontinuation was higher in low-risk patients (82% versus 62.5% at 12 months for CHA2DS2-VASc 0-1 versus ≥2, respectively; P<0.001). Stroke occurred in 1.4% of patients with CHA2DS2-VASc ≥2 and 0.3% of those with CHA2DS2-VASc 0 or 1 over the study follow-up. The risk of cardioembolism in the first 3 months after ablation was increased among those with any time off OAC (hazard ratio 8.06 [95% CI 1.53-42.3], P<0.05). The risk of cardioembolism beyond 3 months was increased with OAC discontinuation among high-risk patients (hazard ratio 2.48 [95% CI 1.11-5.52], P<0.05) but not low-risk patients.The overall risk of stroke in postablation patients is low; however, OAC discontinuation after ablation is common and is associated with increased risk of cardioembolism for all patients within the first 3 months and for high-risk patients in the long term. Continuing OAC for at least 3 months in all patients and indefinitely in high-risk patients appears to be the safest strategy.

Full Text

Duke Authors

Cited Authors

  • Noseworthy, PA; Yao, X; Deshmukh, AJ; Van Houten, H; Sangaralingham, LR; Siontis, KC; Piccini, JP; Asirvatham, SJ; Friedman, PA; Packer, DL; Gersh, BJ; Shah, ND

Published Date

  • November 5, 2015

Published In

Volume / Issue

  • 4 / 11

PubMed ID

  • 26541393

Electronic International Standard Serial Number (EISSN)

  • 2047-9980

International Standard Serial Number (ISSN)

  • 2047-9980

Digital Object Identifier (DOI)

  • 10.1161/jaha.115.002597

Language

  • eng